Cold/Wind Chill, Cook
- When
- January 23, 1:00 AM CST to 9:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
Strong high pressure moved across the northern plains on January 22 and 23rd. Low temperatures on the morning of January 23rd ranged from zero to five below across most of northern Illinois.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong high pressure moved across the northern plains on January 22 and 23rd. Low temperatures on the morning of January 23rd ranged from zero to five below across most of northern Illinois. Chicago Ohare Airport recorded a low temperature of 4 below zero. These cold temperatures along with northwest winds of 10 to 20 mph produced wind chills between 20 and 25 degrees below zero. One woman died in Palatine from cold exposure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 22, 5:30 PM CST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 530 PM CST WED JAN 22 2003 AVIATION DISCUSSION FOR 00Z CI SHIELD CLEARING AREA TO THE SE AND LAKE CLOUDS SHOULD STAY E OF GYY. SOME MODEL TIME SECTIONS SHOW HI RH OVERNIGHT AND OTHERS DO NOT. NOT MUCH UPSTREAM SO JUST HAVE SCATTERED CLOUDS. PROBABLY SOME GUSTY WINDS BEGINNING EARLY MORNING AS UPPER TROF MOVES DOWN OVER AREA. AF ZFP DISCUSSION... COLD AIR CONTINUES TO INVADE WITH SINGLE DIGIT TEMPS UPSTREAM ACROSS WI AND BELOW ZERO READINGS ACROSS NORTH HALF OF MN. CORE OF COLD AIR SETTLES OVER FA OVERNIGHT AS UPPER TROF ACROSS GREAT LAKES DROPS SOUTH AND CLOSES OFF OVERNIGHT. TEMPS SHOULD DROP TO SUB ZERO EVEN WITHOUT SNOW COVER AS CLOUDS CLEAR TONIGHT. MODERATE WINDS NW WINDS TO 20 MPH WILL PUSH WIND CHILLS INTO ADVISORY RANGE FOR BULK OF CWA LATE TONIGHT AND EARLY THU...WITH FAR NW COUNTIES COLD ENOUGH FOR WARNING THRESHOLD TO BE REACHED. ONGOING LAKE EFFECT SNOW IN NW IND TO JUST CLIP NE CORNER OF PORTER CO TONIGHT THROUGH MIDDAY THU THEN FLOW BACKS TO SHIFT ALL SNOW E OUT OF NW IND COUNTIES OF CWA. COLD AIR REPLACED...AT LEAST ALOFT...ON THU AS NOT AS COLD AIR MOVES IN BEHING UPPER LOW MOVING TO THE MID ATLANTIC COAST. STILL COLD AT SFC AND WITH SFC RIDGE PROGRESSINF INTO WRN IL SHUD SEE TEMPS DIP BLO ZERO AGAIN EARLY FRI ACROSS WRN PART OF CWA. LOW THREAT OF WAA -SN LATER FRI AND FRI NIGHT WITH SHORT WAVE MOVING THRU IN NW FLOW BUT WILL KEEP FCST DRY AT THIS TIME. LAST SHOT OF COLD AIR SHOULD BE SAT NIGHT WITH CFP...AGAIN KEEPING FCST DRY AS THREAT LOOKS LOW FOR ANY SIG PRECIP. MODERATION STARTS BEGINNING OF NEXT WEEK WITH ZONAL FLOW OFF PAC. .CHI...WIND CHIIL WARNING FOR WINNEBAGO...BOONE...MCHENRY...OGLE & WIND CHILL ADVISORY REMAINDER OF CWA TONIGHT AND THU MORNING. TRS
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019 -231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CST WED JAN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THE COLDEST AIR OF THE SEASON WILL MOVE INTO THE AREA TONIGHT. LOW TEMPERATURES TONIGHT FROM 5 ABOVE TO TEN BELOW ZERO COMBINED WITH NORTHWEST WINDS OF AROUND 15 MPH MAY CREATE WIND CHILLS FROM 15 TO 30 BELOW ZERO LATE TONIGHT. A WIND CHILL WARNING IS IN EFFECT FOR NORTHWEST ILLINOIS...WITH A WIND CHILL ADVISORY OVER THE REMAINDER OF THE OUTLOOK AREA. LAKE EFFECT SNOWS ARE POSSIBLE OVER PORTER COUNTY TONIGHT AS VERY COLD AIR MOVES DOWN THE LAKE. SIGNIFICANT SNOWS ARE NOT EXPECTED WEST OF THAT AREA. SNOWS ARE EXPECTED TO RAPIDLY BUILD EAST OF PORTER COUNTY AND UP THE SHORELINE INTO MICHIGAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WIND CHILL WILL LIKELY STAY BELOW ZERO DURING THE DAY THURSDAY BEFORE WINDS DIMINISH...REDUCING THE WIND CHILL THREAT OVER THE AREA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED. JHV
The national radar mosaic for the moment the first event began.
18 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Iroquois | 2003-01-24 | 48 | Female | Other | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338178, 5338179, 5338180, 5338181, 5338926, 5338927, 5338928, 5338929, 5338930, 5338931, 5338932, 5338933, 5339316, 5339317, 5339318, 5339319, 5339320, 5339321.